Alert archive / Kansas / High Wind Warnings in 2011
High Wind Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Nov 5, 2011, 8:52 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 8 counties in Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 5, 2011, 8:52 PM MDT (02:52 UTC)
- Expired
- Nov 5, 2011, 11:03 PM MDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 8:56 PM MDT | NON-TSTM WND GST 62 | Goodland, KS | GOODLAND ASOS |
| Nov 5, 9:25 PM MDT | NON-TSTM WND GST 62 | Goodland, KS | GOODLAND ASOS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2342 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132 WWUS73 KGLD 060252 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 852 PM MDT SAT NOV 5 2011 ...STRONG AND GUSTY WINDS TO CONTINUE INTO THE OVERNIGHT HOURS... COZ090-KSZ001>004-NEZ079>081-060900- /O.NEW.KGLD.HW.W.0010.111106T0252Z-111106T0900Z/ YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-DUNDY-HITCHCOCK- RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD... OBERLIN...NORTON...BENKELMAN...TRENTON...MCCOOK 852 PM MDT SAT NOV 5 2011 /952 PM CDT SAT NOV 5 2011/ ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY. * PEAK WINDS...WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 70 MPH WILL SPREAD ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. && $$ COZ091-KSZ013>016-060900- /O.NEW.KGLD.WI.Y.0028.111106T0252Z-111106T0900Z/ KIT CARSON-SHERMAN-THOMAS-SHERIDAN-GRAHAM- INCLUDING THE CITIES OF...BURLINGTON...GOODLAND...COLBY...HOXIE... HILL CITY 852 PM MDT SAT NOV 5 2011 /952 PM CDT SAT NOV 5 2011/ ...WIND ADVISORY IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY. * PEAK WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 55 MPH WILL SPREAD ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ BULLER
2 follow-up statements
858 WWUS73 KGLD 060308 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 908 PM MDT SAT NOV 5 2011 ...VERY WINDY CONDITIONS TO CONTINUE INTO THE OVERNIGHT HOURS... COZ091-KSZ013>016-060900- /O.UPG.KGLD.WI.Y.0028.000000T0000Z-111106T0900Z/ /O.EXA.KGLD.HW.W.0010.000000T0000Z-111106T0900Z/ KIT CARSON-SHERMAN-THOMAS-SHERIDAN-GRAHAM- INCLUDING THE CITIES OF...BURLINGTON...GOODLAND...COLBY...HOXIE... HILL CITY 908 PM MDT SAT NOV 5 2011 /1008 PM CDT SAT NOV 5 2011/ ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * PEAK WINDS...WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH WILL SPREAD ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. && $$ COZ090-KSZ001>004-NEZ079>081-060900- /O.CON.KGLD.HW.W.0010.000000T0000Z-111106T0900Z/ YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-DUNDY-HITCHCOCK- RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD... OBERLIN...NORTON...BENKELMAN...TRENTON...MCCOOK 908 PM MDT SAT NOV 5 2011 /1008 PM CDT SAT NOV 5 2011/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY... * PEAK WINDS...WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH WILL SPREAD ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. && $$ BULLER
119 WWUS73 KGLD 060503 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1103 PM MDT SAT NOV 5 2011 COZ090-091-KSZ001>004-013>016-NEZ079>081-060615- /O.CAN.KGLD.HW.W.0010.000000T0000Z-111106T0900Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS- SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY... HOXIE...HILL CITY...BENKELMAN...TRENTON...MCCOOK 1103 PM MDT SAT NOV 5 2011 /1203 AM CDT SUN NOV 6 2011/ ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DECREASED BELOW WARNING CRITERIA. THEREFORE THE WARNING HAS BEEN CANCELLED. $$ BULLER
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Nov 5, 7:30 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 5, 7:30 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MDT SAT NOV 5 2011 .UPDATE... 724 PM MDT SAT NOV 5 2011 JUST COMPLETED AN UPDATE. WIND HIGHLIGHTS HAVE EXPIRED AS WINDS HAVE DECREASED SIGNIFICANTLY. OTHERWISE...MAIN CHANGE WAS TO UPDATE WEATHER...POPS...AND QPF. SATELLITE AND PLAN PROFILERS SHOW MID LEVEL CIRCULATION NEAR THE NORTHWEST CORNER OF YUMA COUNTY. KGLD AND KFTG RADARS SHOWING A DECENT WEDGE OF PRECIPITATION AHEAD AND ROTATING AROUND THIS FEATURE. THE GFS IS CAPTURING THE LIFT AND PRECIPITATION VERY WELL RIGHT NOW AND WILL BE USING IT TO ADJUST THE POPS AND QPF. HAVE HAD PERIODIC LIGHTNING STRIKES NEAR THIS MID LEVEL FEATURE. DAY1 OUTLOOK HIGHLIGHTED OUR AREA WITH THE LAPSE RATES AND MODEL OUTPUT HAS NEAR ZERO OR NEGATIVE THETA-E LAPSE RATES. SO INSERTED ISOLATED THUNDER INTO THE SHOWERS. OTHERWISE JUST UPDATED THE OTHER HOURLY GRIDS. BULLER && .DISCUSSION... 231 PM MDT SAT NOV 5 2011 EARLY AFTERNOON WV IMAGERY AND RUC H5 ANALYSIS SHOW INVERTED TROUGH CENTERED ACROSS GREAT BASIN WITH BASE OVER FOUR CORNER REGION. 100KT H3 JET STREAK CURRENTLY EXTENDING AROUND BASE AND ALONG EASTERN FLANK OF TROUGH ACROSS EASTERN COLORADO. AT THE SURFACE 988MB SURFACE LOW IS DEEPENING OVER NE COLORADO WITH TIGHTENED S/SW GRADIENT ACROSS CWA LEADING TO WIDESPREAD WINDY CONDITIONS ACROSS CWA. TONIGHT...VERY STRONG WINDS LATE THIS AFTERNOON WILL SHIFT TO THE WEST/NORTHWEST THIS EVENING AS A COLD FRONT MOVES THROUGH. LATE AFTERNOON CONVECTION WILL DIMINISH AROUND/SHORTLY AFTER SUNSET WITH SOME WRAPAROUND PRECIPITATION POSSIBLE ACROSS THE NORTHWEST PORTION OF THE AREA. PRECIPITATION TYPE LOOKS TO BE LIQUID. OVERNIGHT LOW LOW TEMPERATURES WILL BE TRICKY. DESPITE RATHER DRY AIR MOVING IN BEHIND THE FRONT THERE IS THE POSSIBILITY OF SUSTAINABLE MIXING GIVEN THE WEST/NORTHWEST WINDS WHICH SHOULD BE AROUND 10 TO 20 MPH ALONG AND NORTH OF THE INTERSTATE...LESSER SOUTH. HAVE NUDGED MINS UP A BIT AS A RESULT. -DDT SUNDAY-SUNDAY NIGHT...CWA WILL BE BETWEEN SYSTEMS...WITH BENIGN WEATHER ASSOCIATED WITH SURFACE HIGH PRESSURE. EXPECTING BREEZY WINDS OVER PARTS OF THE AREA AND SLIGHTLY BELOW NORMAL HIGH TEMPS IN THE 50S. CLOUDS COVER WILL INCREASE BY EARLY MONDAY MORNING...BUT SKIES SHOULD REMAIN CLEAR ENOUGH THROUGH THE NIGHT TO SUPPORT DECENT RADIATIONAL COOLING. OVERNIGHT LOWS SHOULD DROP TO LOW TO UPPER 20S FROM THE EAST TO THE WEST. MONDAY-TUESDAY NIGHT...FORECAST REMAINS ON TRACK FOR NEXT WEEKS WINTER STORM. STRONG TROUGH EXPECTED TO MOVE ACROSS WESTERN KANSAS BY TUESDAY AFTERNOON...WITH LARGE SCALE FORCING FOR ASCENT SPREADING OUT AHEAD OF MEAN TROUGH ACROSS THE CWA BY MONDAY AFTERNOON/EVENING FROM THE SOUTH TO THE NORTH. WHILE CAA IS NOT GREAT WITH THE SYSTEM MODELS IN GOOD AGREEMENT ON COOLER TEMPS TUESDAY WITH H85 TEMPS GENERALLY 0C TO -3C TUE AFTERNOON. WITH CLOUD COVER LIMITING DIURNAL HEATING AND PRECIP OCCURRING MOST OF THE DAY...HAVE LOWERED HIGH TEMPS. WITH LIMITED WARMING DURING THE DAY TUESDAY...THINK SNOW WILL EVENTUALLY BECOME THE PREDOMINANT PRECIP TYPE ACROSS THE AREA. WHILE MODELS IN DECENT AGREEMENT ON GENERAL TIMING OF ARRIVAL OF PRECIP ACROSS CWA AND LIKELY CHANCES MON NIGHT THROUGH TUESDAY...CONSIDERABLE DIFFERENCES BETWEEN GFS AND ECMWF/NAM IN REGARDS TO OVERALL STRENGTH OF SYSTEM AND EXIT OF PRECIP. THIS WILL HAVE AN IMPACT ON SNOW TOTALS FOR THE EVENT WITH NAM/ECMWF PRODUCING HIGHER AMOUNTS AND STRONGER WINDS. HAVE TAKEN A BLENDED APPROACH AS A BEST GUESS THIS FORECAST CYCLE WHICH RESULTS IN 3 TO 6 INCHES ACROSS THE AREA. WILL GET A BETTER HANDLE ON AMOUNTS AS WE GET CLOSER TO THIS EVENT AND SHORT RANGE GUIDANCE GETS A BETTER HANDLE ON THE STRENGTH OF UPPER LOW. IN ANY CASE WINTER WEATHER HIGHLIGHTS WILL PROBABLY BE NEEDED AT SOME POINT...THE QUESTION WILL BE WHAT KIND. WEDNESDAY-SATURDAY...LARGE SCALE SUBSIDENCE BUILDS BACK ACROSS THE CWA AS H5 RIDGE SETTLES OVER THE CENTRAL CONUS...WITH DRY CONDITIONS AND A WARMING TREND THROUGH THE EXTENDED PERIODS. HIGH TEMPS WEDNESDAY IN THE 40S...WITH NEAR NORMAL HIGH TEMPS IN THE MID TO UPPER 50S BY SATURDAY. DR && .AVIATION... 520 PM MDT SAT NOV 5 2011 FOR THE 00Z TAFS...LOW PRESSURE SYSTEM JUST TO THE WEST IN EASTERN COLORADO WILL CONTINUE TO MOVE SLOWLY NORTHEAST OVER THE NEXT 12-24 HOURS WHILE PUSHING A COLD FRONT THROUGH THE AREA. WINDS WILL CONTINUE TO BE GUSTY UNTIL THE SYSTEM PASSES THE TERMINALS. SHRA/TSRA HAS DEVELOPED AROUND KGLD OVER THE LAST HOUR AND WILL HAVE VCTS THROUGH FIRST FEW HOURS AT KGLD. AT KMCK...HAVE VCSH AS INSTABILITY IS LACKING FURTHER NORTH. WINDS WILL SHIFT BEHIND FRONTAL PASSAGE TO THE NORTHWEST AND WINDS WILL DECREASE IN INTENSITY FOR SUNDAY AS HIGH PRESSURE BUILDS IN. CIGS/VIS WILL REMAIN VFR THRU PERIOD. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Nov 5, 10:15 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT SAT NOV 5 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1015 AM MDT SAT NOV 5 2011 /1115 AM CDT SAT NOV 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY WINDY CONDITIONS WILL OCCUR TODAY OVER THE ENTIRE AREA. THE STRONGEST WINDS WILL BE OVER NORTHEAST COLORADO AND WEST OF HIGHWAY 25 IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WHERE SOUTH TO SOUTHWEST WINDS WILL GUST UP TO 65 MPH IN THE AFTERNOON. AREAS THAT HAVE NOT RECEIVED PRECIPITATION RECENTLY MAY EXPERIENCE SOME BLOWING DUST AND REDUCED VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE AREA. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG STORM SYSTEM WILL IMPACT THE AREA MONDAY AND TUESDAY. PRECIPITATION WILL BEGIN AS RAIN MONDAY AFTERNOON...CHANGING TO SNOW FROM WEST TO EAST MONDAY NIGHT...FOLLOWED BY ALL SNOW ON TUESDAY. LIGHT TO MODERATE ACCUMULATIONS ARE EXPECTED AT THIS TIME. GUSTY NORTH WINDS ON TUESDAY MAY CREATE AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, Nov 5, 3:27 PM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SAT NOV 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM NON-TSTM WND GST 8 SSE SHARON SPRINGS 38.79N 101.70W
11/05/2011 M51 MPH WALLACE KS MESONET
&&
007Local storm report, Nov 5, 7:31 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT SAT NOV 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND GST YUMA 40.12N 102.72W
11/05/2011 M53 MPH YUMA CO CO-OP OBSERVER
&&
BASThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 2:13 AM MST | Winter Storm Watch | GLD | Dundy, Hitchcock, Red Willow | 25 hr |
| Nov 5, 8:52 PM MDT | Wind Advisory | GLD | Graham, Sheridan, Sherman, Thomas | 16 min |
Nearby
High Wind Warnings in Kansas, 2011High Wind Warnings in Nebraska, 2011High Wind Warnings in Colorado, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.